Iowa, 2008Flooding in Iowa, September 13 to 15, 2008
September 13 to 15, 2008 · NWS DVN · 2 events in 2 counties and zones
Heavy rainfall of 4 to 8 inches fell across southeast Iowa from September 12 through September 14 resulting in major flooding along the Skunk River near Augusta, IA from the evening of September 13 to the afternoon of September 15.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- $1.0 million
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall of 4 to 8 inches fell across southeast Iowa from September 12 through September 14 resulting in major flooding along the Skunk River near Augusta, IA from the evening of September 13 to the afternoon of September 15.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 13, 2:16 PM CST, 3 hours 44 minutes earlier.
Area forecast discussion, Sep 13, 2:16 PM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
316 PM CDT SAT SEP 13 2008
.SYNOPSIS...
SURFACE LOW WAS OVER NE IA AT 18Z WITH COLD FRONT TRAILING SOUTH
THROUGH CENTRAL IA TO NEAR KMCI. AHEAD OF THE FRONT...SW TO NE
ORIENTED AXIS OF MODERATE TO HEAVY RAIN CONTINUED FROM W CENTRAL
MO TO NRN IL. 12Z DVN SOUNDING SHOWED NEARLY TROPICAL
AIRMASS IN PLACE...WITH PW VALUES WELL OVER 2 INCHES...FEEDING THIS
ELEVATED CONVERGENCE ZONE. THIS RESULTED IN STRIP OF VERY HEAVY
RAINFALL TOTALS OVERNIGHT INTO THIS MORNING. WIDESPREAD REPORTS OF
OF 4 TO 6 INCHES HAVE COME IN ACROSS NE MO...SE IA...INTO NW/W
CENTRAL IL...WITH LOCALIZED AMOUNTS AS HIGH AS 8 INCHES.
TONIGHT... A MID LEVEL SHORTWAVE EVIDENT ON WV IMAGERY MOVING FROM
DAKOTAS INTO W CENTRAL MN WILL SWEEP THE SURFACE LOW...AND THE H8
BOUNDARY FURTHER SOUTHEAST. AS THE BOUNDARY AND VERY HIGH PW
AIRMASS SHIFTS EAST...THE FOCUS FOR HEAVY RAINFALL WILL SET UP
FURTHER EAST AND SOUTH. ADDITIONAL MOISTURE...AND MID LEVEL
FORCING ASSOCIATED WITH REMNANTS OF IKE...WILL ENHANCE RAINFALL
LATE TONIGHT INTO SUNDAY AS IT BRUSHES MAINLY THE SE COUNTIES OF
THE CWFA. SURFACE HIGH PRESSURE...AND UPPER LEVEL TROFFING WILL
THEN BRING COOLER...BUT MUCH DRIER WEATHER FOR THE START OF THE
WORKWEEK.
&&
.DISCUSSION...
MAIN FOCUS IS ON ADDITIONAL HEAVY RAIN POTENTIAL AND RELATED
THREAT OF ADDITIONAL FLASH FLOODING DUE TO THE SATURATED
CONDITIONS TONIGHT INTO EARLY SUNDAY. 88D MOSAIC HAS SHOWN A SE
SHIFT IN THE AXIS OF HEAVIEST RAIN OVER PAST SEVERAL HOURS...BUT
ANOTHER SURGE SEEMS TO BE WORKING N-NE OUT OF NW MO WITH APPROACH
OF MID LEVEL ENERGY AHEAD OF THE PLAINS SHORTWAVE...AND WHAT
APPEARS TO BE AN ELEVATED WING OF MOISTURE SPIRALING NWD FROM
IKE. THIS SHOULD CONTINUE NE ACROSS SE THIRD OF THE CWFA...AND
POSSIBLY OVERLAP THE AREA THAT HAD EXCESSIVE RAINFALL LATE THIS
AFTERNOON AND THIS EVENING. DVN 88D STP INDICATED THIS EXCESSIVE
RAINFALL AXIS WAS ROUGHLY 25 MILES EITHER SIDE OF A LINE FROM
MEMPHIS MO...THROUGH KEOSAUQUA...MOUNT PLEASANT...WAPPELO...TO
GENESEO AND WALNUT IL. ANY ADDITIONAL RAINFALL IN THIS AREA COULD
WORSEN ON-GOING FLOODING AND CREATE NEW PROBLEMS THIS AFTERNOON
AND EVENING. HAVE ALREADY EXTENDED THE FLASH FLOOD WATCH IN THIS
AREA SOUTHWARD THROUGH 18Z SUNDAY WITH BUFFER ZONE OF ABOUT 1
COUNTY WIDE ON THE NW SIDE. THE AREA IN THE CWFA SOUTH OF THIS
HEAVY PRECIP STRIP WILL HAVE BEST POTENTIAL TO RECEIVE TRAINING OF
HEAVY RAIN LATE TONIGHT INTO SUN MORNING WITH NEXT SURGE OF
FORCING AND MOISTURE AHEAD OF IKE...WITH MODELS IN GENERAL
AGREEMENT KEEPING BULK OF HEAVIEST QPF TO PASS JUST TO THE
SOUTHEAST. HAVE GONE CLOSE TO HPC QPF WITH 1 TO 1.5 INCHES
OVERNIGHT OVER SE THIRD OF CWFA IN FFW AREA.
ON SUNDAY...REMNANTS OF IKE SWEEP INTO IN AND LOWER MI BY 18Z WITH
DRIER AIR AT H8 SHUTTING DOWN DVN CWFA HEAVY RAINFALL IN THE
MORNING. SECONDARY H5 VORT...CURRENTLY MOVING ACROSS EASTERN MT...IS
SHOWN MOVING ACROSS N CENTRAL IA SUN AFTERNOON...WHICH COULD KICK
OFF ADDITIONAL SHOWERS AND ISOLATED TSRA IN THE NORTH...BASED ON
MID LEVEL LAPSE RATES AND STRENGTH OF QG FORCING.
LATER FORECASTS WILL NEED TO REASSESS POTENTIAL FOR FOG SUN NIGHT
INTO TUE NIGHT AS AREA WILL BE UNDER SURFACE RIDGE AXIS WITH
PLENTY OF MOISTURE AVAILABLE AT THE SURFACE. LEFT TEMPERATURES NEAR
COOL SIDE OF GUIDANCE WITH LOWS IN 40S AND 50S AND HIGHS IN
60S...RISING TO 70S BY MID TO LATE WEEK AS FLOW BECOMES MORE
ZONAL. REMAINDER OF FORECAST KEPT DRY WITH TEMPERATURES NEAR TO
JUST BELOW CLIMO. ..SHEETS..
&&
.AVIATION...
MSAS ANALYSIS PLACES SURFACE LOW NORTHEAST OF WATERLOO (KALO) AT 19Z.
PRESSURE FALLS OVER SOUTHEAST MN THROUGH WI SUPPORT THE LOW
CONTINUING TO MOVE NORTHEAST THROUGH EARLY THIS EVE. IN DOING SO IT
WILL USHER IN A WEAK COLD FRONT. THE FRONT WILL BRING SOME
IMPROVEMENT AT MOST OF THE TERMINALS THROUGH THIS EVE IN TERMS OF
IFR CIGS CLIMBING TO MVFR CIGS WITH RAIN ENDING AS WINDS SHIFT TO WEST
AND NORTHWEST. KBRL WILL BE MORE PROBLEMATIC AS DEEP MOISTURE PLUME
LINGERS NEARBY AND THUS THE THREAT FOR RAIN MAY PERSIST ALL NIGHT
BEFORE MOISTURE FROM IKE BEGINS TO LIFT NORTH... AT WHICH TIME
INTENSITY COULD BECOME MODERATE TO LOCALLY HEAVY AT KBRL FOR A TIME
SUNDAY MORNING. RAIN FROM REMNANTS OF IKE MAY ALSO IMPACT KMLI
SUNDAY MORNING. AN UPPER LEVEL DISTURBANCE MOVING THROUGH THE REGION
MAY BRING A FEW SHOWERS TO NORTHEAST IA POSSIBLY IMPACTING KCID AND
KDBQ TERMINALS... BUT THIS LOOKS TO BE AFTER 18Z. BOTTOM
LINE...EXPECT IFR TO MVFR CONDITIONS IN LOW CLOUDS AND SOME FOG TO
PERSIST THROUGH THE TAF CYCLE... WITH BEST CHCS FOR RAIN AT KMLI AND
ESPECIALLY KBRL.
&&
.HYDROLOGY...
SIGNIFICANT RAIN EVENT PAST 24 HOURS WITH 50-75 MI WIDE SWATH OF RAIN
WITH TOTALS RANGING FROM 2-7 INCHES FROM NORTHEAST MO THROUGH
SOUTHEAST IA INTO NORTHWEST IL. DID RECEIVE ONE REPORT OF JUST OVER
8 INCHES NEAR NEW LONDON IN HENRY IA. THIS TREMENDOUS AMOUNT OF
RAIN HAS RESULTED IN SIGNIFICANT RISES AND FLOODING ON SEVERAL AREA
RIVERS...WITH THE ROCK...IOWA...SKUNK...DES MOINES...FOX AND ENGLISH
RIVER BASINS HARDEST HIT. MAJOR FLOODING IS FORECAST ON THE ROCK
RIVER NEAR GENESEO... AND THE SKUNK RIVER AT AUGUSTA. AT THIS TIME
IT APPEARS HEAVIEST RAINS WITH REMNANTS OF IKE WILL STAY SOUTH OF
THE HSA. NONETHELESS...RAINS IN EXCESS OF AN INCH WILL BE POSSIBLE
OVER SOUTHEAST IA...WEST CENTRAL IL... WHICH WOULD RESULT IN HIGHER
RIVER LEVELS ON PORTIONS OF THE DES MOINES...FOX AND SKUNK RIVERS...
WITH NEW FLOODING POSSIBLE ON THE LA MOINE RIVER.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 1 PM SUNDAY AFTERNOON FOR DES MOINES-
HENRY IA-JEFFERSON-LEE-LOUISA-MUSCATINE-SCOTT-VAN BUREN.
IL...FLASH FLOOD WATCH UNTIL 1 PM SUNDAY AFTERNOON FOR BUREAU-
HANCOCK-HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK
ISLAND-WARREN-WHITESIDE.
MO...FLASH FLOOD WATCH THROUGH 1 PM SUNDAY AFTERNOON.
&&
SHEETS/MCCLUREHazardous weather outlook, Sep 13, 2:57 PM CST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
357 PM CDT SAT SEP 13 2008
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-142100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
357 PM CDT SAT SEP 13 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
RAIN...HEAVY AT TIMES...WILL CONTINUE TONIGHT ACROSS SOUTHEAST
IOWA...NORTHEAST MISSOURI...AND PORTIONS OF WEST CENTRAL AND
NORTHWEST ILLINOIS. AN ADDITIONAL 1 TO 2 INCHES OF RAIN MAY LEAD
TO FLASH FLOODING WHERE THE GROUND IS SATURATED FROM RECENT HEAVY
RAINFALL. A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDDAY SUNDAY...AND
MORE COMPLETE INFORMATION CAN BE FOUND IN THE LATEST FLOOD WATCH
AND FLOOD WARNING PRODUCTS AND STATEMENTS.
MANY AREA TRIBUTARY RIVERS ARE RUNNING HIGH OR GOING INTO FLOOD
DUE TO THE RECENT HEAVY RAINFALL. PLEASE SEE THE LATEST RIVER
FORECASTS AND FLOOD STATEMENTS FOR COMPLETE INFORMATION.
EMBEDDED THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT...BUT SEVERE
WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
RAIN WILL CONTINUE SUNDAY...BUT THE PRIMARY THREAT OF HEAVY RAIN
WILL SHIFT SOUTHEAST OF THE OUTLOOK AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.
HOWEVER...SPOTTERS ARE REQUESTED TO CALL IN HEAVY RAINFALL AMOUNTS
AND REPORTS OF FLASH FLOODING.
SHEETS
In the hours before
Local storm report, Sep 13, 2:36 PM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
336 PM CDT SAT SEP 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLOOD MEMPHIS 40.46N 92.17W
09/13/2008 SCOTLAND MO TRAINED SPOTTER
THE NORTH FABIUS RIVER HAS SPREAD OUT OF ITS BANKS ABOUT
3/4 OF A MILE TO THE SOUTH AND 2 TO 3 MILES TO THE NORTH.
WAVES ARE LAPPING ONTO HIGHWAY 136 WEST OF MEMPHIS. WATER
WAS ABOUT 1 TO 2 DEEP ON HIGHWAY MM NEAR MEMPHIS WITH
BARACADES SET UP BLOCKING THE ROAD. SEVERAL AREA SOY BEAN
FIELDS WERE FLOODED AND A LIGHTING MANUFACTURING PLANT
WAS INUNDATED WITH FLOOD WATERS.
&&
14Local storm report, Sep 13, 2:45 PM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 PM CDT SAT SEP 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 AM HEAVY RAIN 1 W CAMBRIDGE 41.30N 90.20W
09/13/2008 M3.60 INCH HENRY IL TRAINED SPOTTER
OVERNIGHT TOTAL.
0655 AM HEAVY RAIN 3 SE DALLAS CITY 40.60N 91.12W
09/13/2008 M1.73 INCH HANCOCK IL TRAINED SPOTTER
OVERNIGHT TOTAL.
0655 AM HEAVY RAIN 3 NNE DOWNING 40.52N 92.34W
09/13/2008 M5.50 INCH SCOTLAND MO TRAINED SPOTTER
24 HOUR TOTAL.
0655 AM FLASH FLOOD 3 NNE DOWNING 40.52N 92.34W
09/13/2008 SCOTLAND MO TRAINED SPOTTER
FLOOD WATERS FROM THE NORTH FABIUS RIVER WERE COVERING A
ROAD ONE HALF MILE SOUTH OF THE SPOTTERS LOCATION.
0656 AM HEAVY RAIN 3 E WHAT CHEER 41.40N 92.30W
09/13/2008 M2.43 INCH KEOKUK IA TRAINED SPOTTER
24 HOUR TOTAL
0700 AM HEAVY RAIN 1 ENE GERMAN VALLEY 42.22N 89.47W
09/13/2008 M1.90 INCH STEPHENSON IL TRAINED SPOTTER
24 HOUR TOTAL.
0700 AM HEAVY RAIN 3 NNW CEDAR RAPIDS 42.02N 91.70W
09/13/2008 M2.33 INCH LINN IA TRAINED SPOTTER
STORM TOTAL SINCE 1 PM YESTERDAY...18 HRS.
0711 AM HEAVY RAIN 2 SE WALFORD 41.86N 91.81W
09/13/2008 M2.20 INCH LINN IA CO-OP OBSERVER
24 HOUR TOTAL.
0711 AM HEAVY RAIN 4 W MAQUOKETA 42.07N 90.74W
09/13/2008 M1.34 INCH JACKSON IA CO-OP OBSERVER
24 HOUR TOTAL
0711 AM HEAVY RAIN 3 W OAKLAND MILLS 40.93N 91.67W
09/13/2008 M5.82 INCH HENRY IA CO-OP OBSERVER
24 HOUR TOTAL.
0716 AM HEAVY RAIN ESE NEW LONDON 40.92N 91.40W
09/13/2008 M6.25 INCH HENRY IA TRAINED SPOTTER
24 HOUR TOTAL. SPOTTER ALSO REPORTS HIS YARD FLOODED AND
COVERED BY TWO INCHES OF WATER.
0722 AM HEAVY RAIN 1 WSW SHERRARD 41.31N 90.53W
09/13/2008 M5.50 INCH MERCER IL TRAINED SPOTTER
24 HOUR TOTAL
0724 AM HEAVY RAIN 3 W MUSCATINE 41.41N 91.14W
09/13/2008 M3.50 INCH MUSCATINE IA TRAINED SPOTTER
TOTAL SO FAR. STILL RAINING.
0726 AM HEAVY RAIN 5 SW IOWA CITY 41.60N 91.60W
09/13/2008 M2.00 INCH JOHNSON IA TRAINED SPOTTER
24 HOUR TOTAL
0729 AM HEAVY RAIN 1 N MOUNT CARROLL 42.11N 89.98W
09/13/2008 M2.10 INCH CARROLL IL TRAINED SPOTTER
24 HOUR TOTAL.
0730 AM HEAVY RAIN LOWDEN 41.86N 90.92W
09/13/2008 M1.46 INCH CEDAR IA CO-OP OBSERVER
24 HOUR TOTAL.
0730 AM HEAVY RAIN SWISHER 41.84N 91.70W
09/13/2008 M1.98 INCH JOHNSON IA CO-OP OBSERVER
24 HOUR TOTAL.
0730 AM HEAVY RAIN 2 W RUTLEDGE 40.31N 92.13W
09/13/2008 M4.60 INCH SCOTLAND MO TRAINED SPOTTER
24 HOUR TOATL. STILL RAINING. SPOTTER REPORTS LOCAL
STREAMS ARE OUT OF THEIR BANKS.
0730 AM HEAVY RAIN 5 NE DAVENPORT 41.61N 90.54W
09/13/2008 M3.70 INCH SCOTT IA NWS EMPLOYEE
NE DAVENPORT. STORM TOTAL. 3.4 INCHES OVERNIGHT.
0732 AM FLASH FLOOD 5 E CANTRIL 40.64N 91.97W
09/13/2008 VAN BUREN IA TRAINED SPOTTER
WATER IN BASEMENT AND APPROACHES TO FOX RIVER BRIDGE
FLOODED OUT.
0732 AM HEAVY RAIN 5 E CANTRIL 40.64N 91.97W
09/13/2008 M4.00 INCH VAN BUREN IA TRAINED SPOTTER
STORM TOTAL SINCE 315 PM YESTERDAY.
0737 AM HEAVY RAIN 1 E KEITHSBURG 41.10N 90.92W
09/13/2008 M5.20 INCH MERCER IL PUBLIC
24 HOUR TOTAL
0737 AM HEAVY RAIN 1 W NEW WINDSOR 41.20N 90.47W
09/13/2008 M4.60 INCH MERCER IL PUBLIC
24 HOUR TOTAL
0740 AM HEAVY RAIN 1 S MARENGO 41.78N 92.07W
09/13/2008 M3.20 INCH IOWA IA TRAINED SPOTTER
24 HOUR TOTAL.
0744 AM FLOOD SSE MOUNT UNION 41.06N 91.39W
09/13/2008 HENRY IA TRAINED SPOTTER
MANY AREA ROADS ARE UNDER WATER.
0745 AM HEAVY RAIN 2 N NEW WINDSOR 41.23N 90.45W
09/13/2008 M3.96 INCH MERCER IL PUBLIC
24 HOUR TOTAL
0745 AM HEAVY RAIN 1 ESE MUSCATINE 41.41N 91.06W
09/13/2008 M4.00 INCH MUSCATINE IA TRAINED SPOTTER
24 HOUR TOTAL. STILL RAINING.
0746 AM HEAVY RAIN 2 E EAST MOLINE 41.51N 90.38W
09/13/2008 M4.70 INCH ROCK ISLAND IL TRAINED SPOTTER
24 HOUR TOTAL
0746 AM HEAVY RAIN WASHINGTON 41.30N 91.69W
09/13/2008 M2.50 INCH WASHINGTON IA TRAINED SPOTTER
24 HOUR TOTAL
0746 AM HEAVY RAIN CHARLOTTE 41.96N 90.47W
09/13/2008 M1.65 INCH CLINTON IA PUBLIC
24 HOUR TOTAL
0749 AM HEAVY RAIN WASHINGTON 41.30N 91.69W
09/13/2008 M2.03 INCH WASHINGTON IA CO-OP OBSERVER
24 HOUR TOTAL. STILL RAINING.
0758 AM HEAVY RAIN NORTH ENGLISH 41.52N 92.08W
09/13/2008 M2.15 INCH IOWA IA TRAINED SPOTTER
24 HOUR TOTAL. STILL RAINING.
0802 AM HEAVY RAIN 1 N GENESEO 41.46N 90.15W
09/13/2008 M5.25 INCH HENRY IL TRAINED SPOTTER
24 HOUR TOTAL. 5.0 INCHES SINCE 7 PM FRIDAY.
0803 AM HEAVY RAIN KEOSAUQUA 40.73N 91.96W
09/13/2008 M6.06 INCH VAN BUREN IA CO-OP OBSERVER
24 HOUR TOTAL. STILL RAINING.
0807 AM HEAVY RAIN BURLINGTON 40.81N 91.12W
09/13/2008 U0.00 INCH DES MOINES IA TRAINED SPOTTER
SPOTTER REPORTS GROUND IS SO SATURATED FROM HEAVY RAIN
THAT A 60 FOOT TREE HAS FALLEN OVER IN CRAPO PARK.
0809 AM HEAVY RAIN WNW STOCKTON 42.35N 90.01W
09/13/2008 M2.10 INCH JO DAVIESS IL TRAINED SPOTTER
24 HOUR TOTAL. STILL RAINING.
0811 AM HEAVY RAIN 1 SE PRINCETON 41.37N 89.45W
09/13/2008 M4.25 INCH BUREAU IL TRAINED SPOTTER
24 HOUR TOTAL. STILL RAINING.
0812 AM HEAVY RAIN 7 SW MEMPHIS 40.39N 92.26W
09/13/2008 M4.50 INCH SCOTLAND MO TRAINED SPOTTER
OVERNIGHT TOTAL.
0821 AM HEAVY RAIN MORRISON 41.81N 89.97W
09/13/2008 M3.06 INCH WHITESIDE IL TRAINED SPOTTER
TOTAL SINCE NOON YESTERDAY. STILL RAINING.
0823 AM HEAVY RAIN 3 NNE CHARLIE HEATH MEM 40.61N 91.87W
09/13/2008 M3.90 INCH VAN BUREN IA TRAINED SPOTTER
OVERNIGHT TOTAL. 5.60 INCH TOTAL IN PAST 30 HOURS. STILL
RAINING.
0824 AM HEAVY RAIN 3 NNE KEOSAUQUA 40.77N 91.94W
09/13/2008 M3.85 INCH VAN BUREN IA TRAINED SPOTTER
24 HOUR RAINFALL TOTAL. 2.2 INCHES HAS FALLEN SINCE
MIDNIGHT. STILL RAINING LIGHTLY.
0825 AM HEAVY RAIN 3 SSW BURLINGTON 40.77N 91.14W
09/13/2008 M4.20 INCH DES MOINES IA TRAINED SPOTTER
STORM TOTAL. LOTS OF STANDING WATER IN RESIDENTIAL YARDS
IN NEIGHBORHOOD NORTH OF AIRPORT.
0826 AM HEAVY RAIN E SOLON 41.80N 91.49W
09/13/2008 M1.79 INCH JOHNSON IA TRAINED SPOTTER
0827 AM HEAVY RAIN ROCK FALLS 41.77N 89.69W
09/13/2008 M4.20 INCH WHITESIDE IL TRAINED SPOTTER
PAST 10 HOURS.
0830 AM HEAVY RAIN FORT MADISON 40.62N 91.35W
09/13/2008 U0.00 INCH LEE IA EMERGENCY MNGR
DELAYED REPORT. LOCALIZED STREET FLOODING WITH SEWERS
BACKING UP.
0830 AM HEAVY RAIN KEITHSBURG 41.10N 90.94W
09/13/2008 M5.47 INCH MERCER IL CO-OP OBSERVER
24 HOUR TOTAL. STILL RAINING.
0830 AM FLASH FLOOD DONNELLSON 40.64N 91.56W
09/13/2008 LEE IA EMERGENCY MNGR
DELAYED REPORT. STREET FLOODING AND SEWER PLANT FLOODING.
0838 AM HEAVY RAIN LE CLAIRE 41.60N 90.36W
09/13/2008 M4.25 INCH SCOTT IA TRAINED SPOTTER
24 HOUR TOTAL.
0841 AM HEAVY RAIN 3 WSW WARNER 41.40N 90.43W
09/13/2008 M5.65 INCH HENRY IL TRAINED SPOTTER
24 HOUR TOTAL.
0848 AM HEAVY RAIN N KEOSAUQUA 40.73N 91.96W
09/13/2008 M5.50 INCH VAN BUREN IA TRAINED SPOTTER
24 HOUR TOTAL. RELAYED REPORT FROM SPOTTER.
0854 AM HEAVY RAIN NE CEDAR RAPIDS 41.97N 91.67W
09/13/2008 M3.00 INCH LINN IA TRAINED SPOTTER
24 HOUR TOTAL.
0858 AM HEAVY RAIN ESE NEW LONDON 40.92N 91.40W
09/13/2008 M7.72 INCH HENRY IA TRAINED SPOTTER
TOTAL SINCE 7 AM YESTERDAY MORNING. STILL RAINING.
0900 AM HEAVY RAIN 1 SW NEW LONDON 40.92N 91.42W
09/13/2008 M5.01 INCH HENRY IA PUBLIC
COCORAHS REPORT. 1.4 INCHES PAST 3 HOURS. HAS NOT SEEN
FIELD TERRACES THIS FULL BEFORE.
0900 AM HEAVY RAIN BURLINGTON 40.81N 91.12W
09/13/2008 M1.97 INCH DES MOINES IA CO-OP OBSERVER
RAINFALL BETWEEN 6 AND 9 AM. 27 HOUR STORM TOTAL IS 4.83
INCHES.
0914 AM HEAVY RAIN 3 NNE DOWNING 40.52N 92.34W
09/13/2008 M1.20 INCH SCOTLAND MO TRAINED SPOTTER
RAINFALL SINCE 7 AM. 7.70 INCH TOTAL SO FAR.
0915 AM HEAVY RAIN 1 E STERLING 41.80N 89.67W
09/13/2008 M2.71 INCH WHITESIDE IL TRAINED SPOTTER
24 HOUR RAINFALL ENDING AT 730 AM. STILL RAINING.
0928 AM HEAVY RAIN GALVA 41.17N 90.04W
09/13/2008 M4.00 INCH HENRY IL TRAINED SPOTTER
TOTAL SINCE 7 PM LAST EVENING. TOTAL SO FAR IS 5.00
INCHES. SPOTTER ALSO REPORTS MINOR FLOODING IN LOW LYING
AREAS.
0930 AM HEAVY RAIN ANAMOSA 42.11N 91.28W
09/13/2008 M2.14 INCH JONES IA TRAINED SPOTTER
24 HOUR TOTAL RAINFALL. DELAYED REPORT.
0932 AM FLOOD MEMPHIS 40.46N 92.17W
09/13/2008 SCOTLAND MO TRAINED SPOTTER
FABIUS RIVER OUT OF ITS BANKS FLOODING BEAN AND CORN
FIELDS.
0935 AM HEAVY RAIN 4 S VAN HORNE 41.95N 92.09W
09/13/2008 M2.46 INCH BENTON IA TRAINED SPOTTER
24 HOUR TOTAL. STILL RAINING. SPOTTER REPORTS PRAIRE
CREEK IS RUNNING BANK FULL.
0951 AM HEAVY RAIN 1 E BLUE GRASS 41.51N 90.74W
09/13/2008 M4.82 INCH SCOTT IA TRAINED SPOTTER
24 HOUR RAINFALL. 3.66 INCHES HAS FALLEN SINCE MIDNIGHT.
0959 AM HEAVY RAIN MORRISON 41.81N 89.97W
09/13/2008 M3.28 INCH WHITESIDE IL CO-OP OBSERVER
24 HOUR TOTAL.
1000 AM HEAVY RAIN 2 N NEW WINDSOR 41.23N 90.45W
09/13/2008 M5.50 INCH MERCER IL PUBLIC
24 HOUR RAINFALL FROM COCORAHS OBSERVER. 1.54 INCHES HAS
FALLEN IN PAST 3 HOURS.
1001 AM HEAVY RAIN ELDRIDGE 41.64N 90.57W
09/13/2008 M2.16 INCH SCOTT IA TRAINED SPOTTER
24 HOUR RAINFALL. STILL RAINING.
1004 AM FLOOD MOUNT PLEASANT 40.96N 91.55W
09/13/2008 HENRY IA LAW ENFORCEMENT
DISPATCHER REPORTED THAT BIG CREEK NEAR HWY 218 AND 295TH
ST WAS OUT OF ITS BANKS. ALSO REPORTED THAT AREA DITCHES
ARE FULL OF WATER.
1011 AM HEAVY RAIN SSW DAVENPORT 41.56N 90.60W
09/13/2008 M4.26 INCH SCOTT IA PUBLIC
STORM TOTAL RAINFALL FROM COCORAHS OBSERVER. STILL
RAINING.
1015 AM HEAVY RAIN COLONA 41.49N 90.35W
09/13/2008 M6.27 INCH HENRY IL TRAINED SPOTTER
24 HOUR TOTAL.
1027 AM HEAVY RAIN W CANTRIL 40.64N 92.07W
09/13/2008 M1.30 INCH VAN BUREN IA TRAINED SPOTTER
TOTAL SINCE 615 AM. TOTAL SO FAR OF 6.00 INCHES.
1028 AM HEAVY RAIN 4 WNW DUBUQUE 42.52N 90.76W
09/13/2008 M1.85 INCH DUBUQUE IA TRAINED SPOTTER
1030 AM HEAVY RAIN ROCK ISLAND 41.48N 90.58W
09/13/2008 M5.58 INCH ROCK ISLAND IL TRAINED SPOTTER
STILL RAINING.
1033 AM FLOOD MEDIAPOLIS 41.01N 91.16W
09/13/2008 DES MOINES IA TRAINED SPOTTER
SPOTTER REPORTS PORTIONS OF HWY 61 ARE UNDER WATER ABOUT
A HALF MILE NORTH OF MEDIAPOLIS.
1036 AM HEAVY RAIN 1 WSW SHERRARD 41.31N 90.53W
09/13/2008 M1.80 INCH MERCER IL TRAINED SPOTTER
TOTAL SINCE ABOUT 815 AM. TOTAL SO FAR IS 7.30 INCHES.
1042 AM HEAVY RAIN ESE NEW LONDON 40.92N 91.40W
09/13/2008 M0.70 INCH HENRY IA TRAINED SPOTTER
RAINFALL TOTAL SINCE 915 AM. 24 HOUR OTAL RAINFALL OF
8.42 INCHES. LIGHT RAIN STILL FALLING.
1109 AM HEAVY RAIN NEW WINDSOR 41.20N 90.45W
09/13/2008 M6.20 INCH MERCER IL TRAINED SPOTTER
1109 AM HEAVY RAIN 1 SSW BELLE PLAINE 41.89N 92.28W
09/13/2008 M2.50 INCH BENTON IA CO-OP OBSERVER
24 HOUR RAINFALL.
1121 AM HEAVY RAIN 1 SW NEW LONDON 40.92N 91.42W
09/13/2008 M5.49 INCH HENRY IA PUBLIC
STORM TOTAL RAINFALL FROM COCORAHS OBSERVER. WATER COMING
INTO BASEMENT OF RESIDENCE.
1158 AM HEAVY RAIN ESE MONMOUTH 40.91N 90.63W
09/13/2008 M2.30 INCH WARREN IL TRAINED SPOTTER
TOTAL SINCE 5AM. 4.50 TOTAL SO FAR. STILL RAINING.
SPOTTER REPORTS DITCHES AND STREAMS RUNNING FULL.
1225 PM HEAVY RAIN GALVA 41.17N 90.04W
09/13/2008 M7.50 INCH HENRY IL EMERGENCY MNGR
TOTAL OVERNIGHT AND THIS MORNING.
1225 PM FLASH FLOOD GALVA 41.17N 90.04W
09/13/2008 HENRY IL EMERGENCY MNGR
DITCHES FULL AND STARTING TO RUN OVER HIGHWAY 34 ON EAST
SIDE OF GALVA.
1230 PM HEAVY RAIN 3 NNE CHARLIE HEATH MEM 40.61N 91.87W
09/13/2008 M6.70 INCH VAN BUREN IA TRAINED SPOTTER
24 HOUR RAINFALL. 1.1 INCHES HAS FALLEN SINCE 815 AM.
1235 PM FLASH FLOOD PRINCETON 41.38N 89.47W
09/13/2008 BUREAU IL TRAINED SPOTTER
BASEMENT OF RESIDENCE FLOODED. CREEK IN BACKYARD IS
BANKFULL. STANDING WATER IN STREETS AND YARDS.
0100 PM HEAVY RAIN 2 N NEW WINDSOR 41.23N 90.45W
09/13/2008 M6.43 INCH MERCER IL PUBLIC
24 HOUR RAINFALL FROM COCORAHS OBSERVER. LIGHT TO
MODERATE RAIN STILL FALLING.
0142 PM HEAVY RAIN 1 SSE CEDAR RAPIDS 41.95N 91.66W
09/13/2008 M3.00 INCH LINN IA TRAINED SPOTTER
24 HOUR TOTAL.
0230 PM HEAVY RAIN 2 NW KEWANEE 41.26N 89.96W
09/13/2008 M5.60 INCH HENRY IL TRAINED SPOTTER
UPDATED TOTAL. ORIGINAL REPORT WAS 3.30 INCHES AS OF 851
AM. RECEIVED AN ADDITIONAL 2.30 INCHES SINCE
THEN...BRINGING THE EVENT TOTAL TO 5.60 INCHES.
0300 PM FLOOD MEMPHIS 40.46N 92.17W
09/13/2008 SCOTLAND MO TRAINED SPOTTER
THE NORTH FABIUS RIVER HAS SPREAD OUT OF ITS BANKS ABOUT
3/4 OF A MILE TO THE SOUTH AND 2 TO 3 MILES TO THE NORTH.
WAVES ARE LAPPING ONTO HIGHWAY 136 WEST OF MEMPHIS. WATER
WAS ABOUT 1 TO 2 DEEP ON HIGHWAY MM NEAR MEMPHIS WITH
BARACADES SET UP BLOCKING THE ROAD. SEVERAL AREA SOY BEAN
FIELDS WERE FLOODED AND A LIGHTING MANUFACTURING PLANT
WAS INUNDATED WITH FLOOD WATERS.
0312 PM FLOOD 1 W CAMBRIDGE 41.30N 90.20W
09/13/2008 HENRY IL TRAINED SPOTTER
SEVERAL BASEMENTS OF NEARBY RESIDENCES HAVE TAKEN IN
WATER.
0312 PM HEAVY RAIN 1 W CAMBRIDGE 41.30N 90.20W
09/13/2008 M6.00 INCH HENRY IL TRAINED SPOTTER
STORM TOTAL RAINFALL.
&&
14Local storm report, Sep 13, 3:55 PM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 PM CDT SAT SEP 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM FLOOD 3 NW HENNEPIN 41.29N 89.37W
09/13/2008 BUREAU IL TRAINED SPOTTER
FLOOD WATERS WERE APPROACHING ROUTE 26 ABOUT 4 MILES
SOUTH OF PRINCETON. SEVERAL OTHER AREA CREEKS WERE
BANKFUL OR FLOODED.
&&
14Local storm report, Sep 13, 5:24 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
624 PM CDT SAT SEP 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HEAVY RAIN 1 E GRANDVIEW 41.28N 91.17W
09/13/2008 M6.80 INCH LOUISA IA TRAINED SPOTTER
STILL RAINING.
&&
ERVINLocal storm report, Sep 13, 5:46 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
646 PM CDT SAT SEP 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN 2 ENE MUSCATINE 41.43N 91.04W
09/13/2008 E4.25 INCH MUSCATINE IA TRAINED SPOTTER
48 HOUR RAINFALL TOTAL.
0515 PM HEAVY RAIN MEMPHIS 40.46N 92.17W
09/13/2008 E5.00 INCH SCOTLAND MO BROADCAST MEDIA
EVENT TOTAL OVER 5 INCHES. FLOOD WATERS APPROACHING
HIGHWAY 15 NORTH OF MEMPHIS. WATER PARTIALLY COVERING
HIGHWAY 136 WEST OF MEMPHIS.
0525 PM HEAVY RAIN 2 WSW INDUSTRY 40.32N 90.64W
09/13/2008 E4.20 INCH MCDONOUGH IL TRAINED SPOTTER
EVENT TOTAL. SEVERAL AREA CREEKS INCLUDING
GRINDSTONE...TROUBLESOME...AND CAMP...ARE RUNNING VERY
HIGH.
0544 PM HEAVY RAIN PACKWOOD 41.13N 92.08W
09/13/2008 E3.40 INCH JEFFERSON IA TRAINED SPOTTER
EVENT TOTAL SO FAR.
0545 PM HEAVY RAIN 1 SE PRINCETON 41.37N 89.45W
09/13/2008 M6.02 INCH BUREAU IL TRAINED SPOTTER
EVENT TOTAL SO FAR. RECEIVED AN ADDITIONAL 1.77 INCHES
SINCE 730 AM.
0620 PM FLOOD 3 W MOLINE QUAD-CITY AI 41.45N 90.56W
09/13/2008 ROCK ISLAND IL NEWSPAPER
INTERSTATE 280 CLOSED DUE TO WATER OVER THE ROAD NEAR
MILL CREEK WHICH IS JUST WEST OF MILE MARKER 15. THE
WATER WAS ABOUT A FOOT DEEP.
&&
14Local storm report, Sep 13, 5:53 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
653 PM CDT SAT SEP 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM FLOOD 3 W MOLINE QUAD-CITY AI 41.45N 90.56W
09/13/2008 ROCK ISLAND IL NWS EMPLOYEE
INTERSTATE 280 CLOSED DUE TO WATER OVER THE ROAD NEAR
MILL CREEK WHICH IS JUST WEST OF MILE MARKER 15. THE
WATER WAS ABOUT A FOOT DEEP. CORRECTED SOURCE OF REPORT.
&&
14Flood, Lee
- When
- September 13, 6:00 PM CST to September 15, 3:00 PM CST
- Where
- Lee County, 4.55 mi NE of St Paul to 6.12 mi ESE of Wever
- Cause
- Heavy Rain
- Property damage
- $500,000
- Crop damage
- $500,000
- Reported by
- River/Stream Gage
- Coordinates
- 40.813, -91.454
The Skunk River near Augusta, IA experienced major flooding from the evening of September 13 to the late afternoon of September 15. It crested near 21.4 feet during the evening of September 14. The major flood stage level is 20.0 feet.
Flood, Des Moines
- When
- September 13, 6:00 PM CST to September 15, 3:00 PM CST
- Where
- Des Moines County, 4.55 mi NE of St Paul to 3.75 mi SSE of Spring Grove
- Cause
- Heavy Rain
- Property damage
- $500,000
- Crop damage
- $500,000
- Reported by
- River/Stream Gage
- Coordinates
- 40.813, -91.454
The Skunk River near Augusta, IA experienced major flooding from the evening of September 13 to the late afternoon of September 15. It crested near 21.4 feet during the evening of September 14. The major flood stage level is 20.0 feet.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Illinois, September 13 to 14, 20082 deaths · 3 injured · $41 million · 14 events
- Tornadoes and Tropical Storm in Arkansas, September 13 to 14, 20081 injured · $31 million · EF1 · 55 events
- Tornadoes and Tropical Storm in Louisiana, September 13, 20086 injured · $4.5 million · EF0 · 33 events
- Hurricane and Tornado in Texas, September 13, 20082 injured · $10 million · EF0 · 21 events
- Tornado in Michigan, September 13, 2008$250,000 · EF2 · 1 event
- Flood in Michigan, September 13 to 17, 2008$11 million · 1 event
- Flood in Illinois, September 13 to 16, 2008$5.0 million · 1 event
- Tornadoes and Tropical Storm in Arkansas, September 13 to 14, 2008$2.4 million · EF0 · 11 events
- Flash Flood and Flooding in Michigan, September 13 to 16, 2008$2.4 million · 4 events
- Flash Flooding in Indiana, September 13, 2008$1.5 million · 4 events
- Flash Flood and High Wind in Arkansas, September 13 to 14, 2008$850,000 · 61 kt wind · 8 events
- Flooding in Indiana, September 13 to 16, 2008$1.0 million · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133113, 133115.